➣ 9P Agitation Assessment
by Deborah Grassman
The literature reports that up to 40% of hospice patients will have some type of terminal restlessness or delirium as they die. This GREATLY interferes with peaceful dying for patients as well as their families. Sedatives and anti-psychotics are often effectively used to provide relief. However, I’ve found that I sometimes reach for these medications too quickly. In my attempt to soothe an agitated patient, I forget to provide a thorough assessment to ascertain the cause of the agitation. The assessment is crucial because different causes require different interventions.
We developed an “9P Assessment” for agitation. The initial idea for assessment came from Mary McCoy, an RN who noted that the causes for agitation often focused on 3 sources: pain, pee, poop. Although it may sound a bit crude, it has effectively guided nursing actions for more than a decade. Mary did an informal research project in which she tracked down the cause of agitation for patients admitted to the Hospice unit with out-of-control agitation. She found that more than half of the patients had at least one of these problems. The “3 P Assessment” expanded over the years to “9 Ps” as other physicians and nurses used the idea to more effectively respond to this symptom that seriously compromises peaceful dying and also causes distress to family members witnessing it.
Here is the complete assessment:
- Pain. Dying people often do not have the complete capacity to verbalize their pain. Instead, they may act it out, becoming restless and agitated.
- Pee. A full bladder causes people to squirm. There are many reasons why people at the end of life might have full bladders: many medications (such as narcotics) have the side effect of urinary retention, enlarged prostates that commonly accompany aging in men, urinating in a lying-down position, etc.
- Poop. Constipation can also cause discomfort which might manifest as agitation. Opioids, immobility, and dietary changes are just a few of the common causes of constipation that dying people experience.
- People. “Unfinished business” in relationships causes distress, especially at the end of life when people are trying to bring closure to unfulfilled longings. The distress sometimes manifests as restlessness or agitation.
- PTSD. Post-traumatic Stress Disorder sometimes becomes exacerbated as people near the end of life because the conscious mind is receding and the unconscious mind starts expanding. Noxious unconscious memories that surface can cause agitation. This kind of agitation may or may not respond to anxiolytic medications. In fact, sometimes anxiolytics can cause a “paradoxical reaction” because they precipitate further loss of control. Thus, the patient fights harder to regain control, exacerbating the agitation. Anti-psychotics often work better in these situations, along with cognitive reassurances and the hand-heart connection (see tools).
- Puffing. Low oxygen levels cause restlessness.
- Pre-imminent Death (terminal restlessness). Since agitation or delirium presents in up to 40% of all dying people, approaching death should be considered as a possible cause. This is especially important to teach staff who work with seriously ill patients who are not on a hospice program. Non-hospice staff may not recognize that a hospice referral is appropriate.
- Poly-pharmacy. Medication side effects and drug interactions can sometimes cause agitation.
- Paranoia. Fear can escalate ordinary suspicion and lack of trust into paranoia. For a bed-ridden patient this may manifest as agitation. Anti-psychotic medications can be helpful to reduce the cause of the agitation.
The treatment for each of the above conditions is very different. Thus, assessment is crucial. The hand-heart connection can often bring relief for agitation when nothing else can; most assuredly, it enhances any needed treatment. For a detailed description of this technique, go to Tools. An excellent video on the medical management of agitation by Dr. Scott Irwin can be viewed by going to: www.medscape.com/viewarticle/769985.